Thunderstorm Wind, Fall River
- When
- May 17, 4:10 PM MST
- Where
- Fall River County, 9.55 mi W of Edgemont
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.300, -104.020
A severe thunderstorm developed over western Fall River County and tracked eastward into Oglala Lakota County. The storm produced wind gusts to around 70 mph along its path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over western Fall River County and tracked eastward into Oglala Lakota County. The storm produced wind gusts to around 70 mph along its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 3:35 PM MST, 35 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
435 PM MDT Fri May 17 2024
.KEY MESSAGES...
- Cold front this evening with gusty northwest winds.
- Strong to severe thunderstorms late this afternoon and evening
across northwestern South Dakota with the main threat damaging
wind gusts.
- Unsettled pattern continues through much of next week.
&&
.UPDATE...
Issued at 355 PM MDT Fri May 17 2024
With the cold front already entering far northwest SD, will start
the wind advisory now for that area.
&&
.DISCUSSION...(Today Through Thursday)
Issued at 222 AM MDT Fri May 17 2024
Water vapor shows upper low over the Northern Rockies with short
wave ejecting into eastern MT. At the surface, cold front extends
from far northwest ND through southeast MT. Temps in the warm
sector across our area early this afternoon area well into the
70s/80s. Skies are mostly clear across our area, but thunderstorms
are developing along the cold front over southeast MT.
Later this afternoon and evening, robust cold front will cross our
western zones and should be all but through our far south-central
SD zones by midnight. Showers/storms will continue to develop
along the front this afternoon as it sweeps southeast. MLCAPE in
the 500-1000J/kg range and inverted-v soundings will support high
based thunderstorms with a damaging wind threat, mainly north of
the Black Hills, into early evening, with activity shifting east
of the forecast area by later tonight. In addition, pressure rises
behind the front in the 3-6mb/3hr range will support a period of
very gusty northwest winds, which may also aid the severe gust
potential with thunderstorms. Current wind advisory looks good.
Dry, cooler, and breezy conditions expected Saturday. Next
shortwave impacts the area late Sunday with a chance of showers
and thunderstorms. Upper trough lingers across the Pacific
Northwest/Northern Rockies through much of next week with a series
of impulses crossing the area. This will result in daily chances
for showers and thunderstorms and temperatures near seasonal
averages.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 425 PM MDT Fri May 17 2024
A strong cold front will continue to move across the CWA tonight,
behind which there will be strong northwesterly winds (gusts up to
45 kts) across northwestern SD tonight. Thunderstorms have
developed along the cold front and will shift into central SD
early this evening; these storms are producing strong wind gusts
as well (over 50 kts). Another round of showers could move
through northwestern SD overnight. MVFR conditions will be
possible in any showers/storms; otherwise, VFR conditions are
expected through the TAF period. Skies will clear on Saturday
morning, and winds will decrease through the day.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 3 AM MDT Saturday for SDZ001-002-012-078.
Wind Advisory until 3 AM MDT Saturday for SDZ013-014-025-026-031-
032-072-073.
WY...None.
&&
UPDATE...Johnson
DISCUSSION/KEY MESSAGES...7
AVIATION...PojorlieHazardous Weather Outlook National Weather Service Rapid City SD 429 AM MDT Fri May 17 2024 SDZ001-002-012>014-078-WYZ060-181300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Southern Perkins-Northeastern Crook- 429 AM MDT Fri May 17 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms this afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include damaging winds and large hail. A cold front will cross the area this evening. Behind it, strong northwest winds are expected, with gusts to 50 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A daily chance of thunderstorms is expected Sunday through the first half of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>026-028-031-032-072-073-WYZ054-056-057-181300- Northern Black Hills-Northern Foothills-Rapid City- Central Black Hills-Pennington Co Plains-Haakon- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Northern Campbell-Western Crook-Wyoming Black Hills- 429 AM MDT Fri May 17 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include damaging winds and large hail. A cold front will cross the area this evening. Behind it, strong northwest winds are expected, with gusts to 50 mph possible across the plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A daily chance of thunderstorms is expected Sunday through the first half of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041>044-046-047-049-074>077-WYZ055-058-059-181300- Southern Foothills-Southern Black Hills-Custer Co Plains- Western Fall River-Northern Oglala Lakota-Northern Jackson- Bennett-Mellette-Todd-Tripp-Hermosa Foothills-Eastern Fall River- Southern Oglala Lakota-Southern Jackson-Southern Campbell- Weston County Plains-Newcastle- 429 AM MDT Fri May 17 2024 /529 AM CDT Fri May 17 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A cold front crossing the area this evening will bring gusty winds up to 45 mph tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A daily chance of thunderstorms is expected Sunday through the first half of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
435 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Tstm Wnd Gst 7 NNE Ralph 45.86N 102.98W
05/17/2024 M83 mph Harding SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
440 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Gst 14 WNW Lodgepole 45.91N 102.92W
05/17/2024 M56 mph Perkins SD Mesonet
0432 PM Tstm Wnd Gst 7 NNE Ralph 45.86N 102.98W
05/17/2024 M85 mph Harding SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
442 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Gst 14 WNW Lodgepole 45.91N 102.92W
05/17/2024 M69 mph Perkins SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
451 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Gst 14 WNW Lodgepole 45.91N 102.92W
05/17/2024 M72 mph Perkins SD Mesonet
0442 PM Tstm Wnd Gst 7 NNE Ralph 45.86N 102.98W
05/17/2024 M78 mph Harding SD Mesonet
&&
JJSpecial Weather Statement
National Weather Service Rapid City SD
502 PM MDT Fri May 17 2024
SDZ001-002-012-078-WYZ060-172345-
Butte SD-Northern Perkins SD-Southern Perkins SD-Harding SD-
Northeastern Crook WY-
502 PM MDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HARDING...NORTHERN
BUTTE...SOUTHWESTERN PERKINS AND NORTHEASTERN CROOK COUNTIES THROUGH
545 PM MDT...
At 502 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 2 miles east of Reva to 4
miles east of Redig to 10 miles northeast of Colony. Movement was
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bison, Sorum, Date, Castle Rock, Zeona, Hoover, Prairie City,
Antelope Butte, southern Slim Buttes, Arpan, Sheep Buttes, Haystack
Buttes, Newell Lake, Dears Ears Butte, Two Top Butte, and Crow
Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern South Dakota.
&&
LAT...LON 4563 10232 4504 10296 4473 10358 4493 10422
4500 10408 4499 10406 4502 10404 4525 10356
4555 10306
TIME...MOT...LOC 2302Z 252DEG 32KT 4555 10304 4528 10346 4500 10404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WongPreliminary Local Storm Report
National Weather Service Rapid City SD
504 PM MDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Non-Tstm Wnd Gst 1 N Buffalo 45.60N 103.55W
05/17/2024 M62 mph Harding SD ASOS
&&
KPThe Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
5 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at near 60 mph.
A trailer house was rolled over by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174508, 1174510, 1174513, 1174514, 1174507.